Evaluating the effects of medication on people with autism
Dr. Temple Grandin
When a medication is being evaluated to modify the behavior of a person with autism, one must assess the risks versus the benefits. The benefits of the medication must outweigh the risks. Some medications can damage the nervous system and other internal organs, such as the liver. These risks are greatest in young children because an immature nervous system may be more sensitive to harmful side effects. A good general principle is that the use of powerful drugs should be avoided in young children when the risk is great. The younger the child the greater the risk. For example, it would be justified to give a young child Prozac to stop severe self-injury, but it would probably not be justified if the only effect was that it made him slightly calmer. If a medication improved language, its use would probably be recommended.
The brain of a teenager or an adult is fully formed and the risk is less. Many teenagers and adults with autism may benefit from Prozac or Zoloft. See my book, Thinking in Pictures, or other papers I have written for this Internet web site (http://www.autism.org/). There is a possibility in some cases that if too many drugs are given to young children they may not work when the child needs them when he becomes a teenager. This may be a problem especially with drugs such as Haldol or other neuroleptics. Practical experience has shown that the nutritional supplement DMG is safe for young children.
A medication that works to change behavior should have an obvious and dramatic effect. One of the best ways to evaluate a medication is a blind evaluation. A simple way to do this is to start the medication and do NOT tell the teacher at school. If the teacher says "WOW, your son's behavior has improved remarkably," then you know that the medication works. To evaluate a medication, it is important that the other therapies are not changed at the same time. Change only one thing at a time so you can see the effects. A new medication cannot be properly evaluated if the child goes to a new school around the same time that the medication is tried. If a medication does not show enough benefit to outweigh the risk then you should get rid of it. Medications should work. If the change is not obvious and is not dramatic, it probably is not worth giving the medication. It is also important to start only one medication at a time so that its effects can be evaluated.
Many people with autism are taking too many different things. If the person has been on the medication for a long time, it must never be abruptly stopped. The dosage should be reduced slowly. If you try a new drug for a few days or weeks and decide you do not like it, you can usually stop it; but it is best to check with your child's doctor.
There are many different brands of medications. For example, Prozac, Paxil and Zoloft are very similar, but there is just enough difference between them that some people will do better on Prozac and others will do better on Zoloft. If you do not like one then try another. If you are using a generic, do NOT switch brands. Find a brand that works and stay with it.
People with autism have very sensitive nervous systems. Some individuals may require much lower doses of medications than people with a normal nervous system. This will vary from individual to individual. If some individuals are given too high a dose of either an older tricyclic antidepressant or one of the newer medications, such as Prozac or Zoloft, there may be side effects. Antidepressants have a dosage window. Too little will not work and too much causes side effects. The first sign of too high a dose of an antidepressant is early morning awakening. This can usually be corrected by lowering the dose. If the excessive dosing continues, the person will escalate into insomnia, irritability, agitation and aggression. To determine the correct dose, you must be a good observer. Enough must be given to be effective but too much can have almost the opposite effect. Both parents and doctors have reported that when the antidepressant was first given, the person became calmer and then about two weeks later, he went berserk. This is due to a slow buildup in the system. This is especially a problem with Prozac. The dose must be lowered at the first indication of insomnia.
In this article I have not discussed the full range of medications that can be used for autism. The basic principles of assessing risk versus benefit and using a blind evaluation should be used with all types of medications which are used to improve a child's behavior and/or language development.